Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Elko, NV

August 8, 2015

NWS Elko, NV issued this special weather statement at Aug 8, 2015, 2:13 PM PDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 2:13 PM PDT (21:13 UTC)
Expired
Aug 8, 2015, 2:45 PM PDT
In force
32 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 130 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WWUS85 KLKN 082113
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT SAT AUG 8 2015
 
NVZ030-031-082145-
NORTHERN ELKO COUNTY NV-HUMBOLDT COUNTY NV-
213 PM PDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 245 PM PDT...

AT 212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32
MILES EAST OF MCDERMITT...MOVING EAST AT 10 MPH. 

DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THIS 
STORM. 

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ELKO 
AND NORTHEASTERN HUMBOLDT COUNTIES. RANCHES ACROSS EXTREME NORTHEAST 
HUMBOLDT COUNTY WILL BE IMPACTED BY THIS STORM. 

LAT...LON 4198 11693 4177 11690 4179 11720 4197 11721
TIME...MOT...LOC 2112Z 266DEG 45KT 4189 11710 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:35 AM PDT, 11 hours 38 minutes earlier.

Area forecast discussion, Aug 8, 2:35 AM PDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
235 AM PDT SAT AUG 8 2015

.SYNOPSIS...DRIER WEATHER RETURNS TO NEVADA THIS WEEKEND WITH ANY
AFTERNOON THUNDERSTORMS QUITE ISOLATED...MOST PLACES WILL BE DRY.
TEMPERATURES REMAIN MILD AND WELL BELOW NORMAL ON SATURDAY...BEFORE
AFTERNOON HIGHS WARM BACK TO NEAR AUGUST NORMALS SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. THE CURRENT RADAR/INFRARED
SATELLITE SHOWS ISOLATED/SCATTERED SHOWERS ACROSS THE AREA. THE
HEAVIEST ACTIVITY IS ALONG THE I80 CORRIDOR FROM CARLIN TO WELLS.
MOST PLACES WILL PICK UP AROUND 0.10 INCHES OF RAIN. KEKO PICKED
UP 0.09 WITH THE PASSING SHOWERS.

IF THERE IS SOME CLEARING THIS MORNING...EXPECT PATCHY FOG IN THE
VALLEYS. BEST CHANCE WILL BE THE HUMBOLDT RIVER VALLEY AND SPRING
CREEK. USE CAUTION DRIVING IN AREAS OF FOG. ANY FOG THAT FORMS
WILL QUICKLY BURN OFF.

TODAY (SATURDAY) EXPECT SOME ISOLATED SHOWERS AND STORMS...MAINLY
NORTH OF HIGHWAY 50. THIS IS DUE TO RESIDUAL MOISTURE AND WEAK
DISTURBANCES IN THE FLOW. SOME OF THE SHOWERS COULD PRODUCE GUSTY
WINDS.

ON SUNDAY...DRIER AIR CONTINUES TO WORK INTO THE AREA AS BROAD SW
FLOW TAKES OVER. STILL CANNOT RULE OUT AN ISOLATED SHOWER OR
STORM...MAINLY ACROSS NORTHERN LANDER/EUREKA AND ELKO COUNTIES.
DON'T EXPECT MUCH IN THE WAY OF RAIN.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS IN BETTER AGREEMENT
TONIGHT DURING THE LONG TERM SO CONFIDENCE IS A BIT BETTER THAN
YESTERDAY. TEMPERATURES NEAR NORMAL WITH SLIGHT COOL DOWN ON
THURSDAY AND FRIDAY.

SUNDAY NIGHT THROUGH MONDAY...LOW PRESSURE TO THE NORTHWEST AND HIGH
PRESSURE NEAR TEXAS WILL PUT THE GREAT BASIN UNDER A RELATIVELY DRY
SOUTHWESTERLY FLOW...HOWEVER A WEAK SHORTWAVE WILL MOVE ACROSS
NORTHERN NEVADA AND WITH RESIDUAL MOISTURE AND SOME INSTABILITY...
SHOWERS AND THUNDERSTORMS EXPECTED MAINLY IN THE AFTERNOON HOURS IN
ELKO COUNTY.

TUESDAY...MONSOON MOISTURE WILL BEGIN TO RETURN TO FAR EASTERN
NEVADA WITH ISOLATED THUNDERSTORMS POSSIBLE MAINLY IN WHITE PINE
COUNTY. WINDS WILL INCREASE AS PRESSURE GRADIENT TIGHTENS WITH
POSSIBLE FIRE WEATHER CONCERNS IN CENTRAL NEVADA.

WEDNESDAY AND THURSDAY...LOW PRESSURE SYSTEM WILL PUSH SOUTH NEAR
THE NORTHERN CALIFORNIA COAST...WHILE HIGH PRESSURE NEAR THE FOUR
CORNERS REGION WILL BRING MONSOON MOISTURE A BIT FARTHER WEST
EXTENDING FROM ELKO COUNTY DOWN TO NEAR EUREKA AND NORTHEAST NYE
COUNTIES. MOISTURE AND INSTABILITY WILL COMBINE TO PRODUCE SHOWERS
AND THUNDERSTORMS MAINLY ACROSS THE EASTERN HALF OF THE CWA. GUSTY
WINDS POSSIBLE ESPECIALLY ON WEDNESDAY WITH POSSIBLE FIRE WEATHER
CONCERNS.

FRIDAY...MODELS MOVE THE LOW PRESSURE TO THE NORTHEAST TOWARDS
NORTHERN IDAHO...WHICH WILL BRING MORE WESTERLY FLOW AND DRIER AIR
TO THE GREAT BASIN. A COLD FRONT WILL MOVE ACROSS THE AREA COOLING
THE TEMPERATURES A FEW DEGREES. MENTIONED SOME ISOLATED
THUNDERSTORMS MAINLY OVER HIGH TERRAIN ACROSS EASTERN NEVADA.

&&

.AVIATION...CLOUDS WILL DECREASE ACROSS NORTHERN NEVADA THROUGH THE
MORNING HOURS WITH MAINLY VFR CONDITIONS...HOWEVER SOME PATCHY AREAS
OF MVFR POSSIBLE WITH SHOWERS DURING THE MORNING HOURS NEAR KEKO.
PATCHY FOG ALSO POSSIBLE MAINLY AT KEKO FROM 14-16 UTC. ISOLATED
THUNDERSTORMS WILL FORM THIS AFTERNOON WITH 15-25 PERCENT CHANCE AT
KEKO...KWMC...AND KELY. MENTIONED VCTS AT KEKO AND KWMC WHILE
CONFIDENCE IS LOWER THAT VCTS WILL OCCUR AT KELY SO DID NOT MENTION
IN TAF.

&&

.FIRE WEATHER...A FEW ISOLATED SHOWERS OR STORMS WILL BE POSSIBLE
ACROSS THE AREA TODAY...MAINLY NORTH OF HIGHWAY 50. ON SUNDAY...A
FEW ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE...MAINLY IN NE
NV. BROAD SW FLOW WILL TAKE OVER LATE THIS WEEKEND AND PERSIST
THROUGH EARLY NEXT WEEK. THIS WILL ALLOW FOR DRYING AND GUSTIER
WINDS. BY MIDWEEK...MONSOON MOISTURE MAY SNEAK BACK INTO EASTERN
NEVADA...BUT WESTERN NEVADA SHOULD STAY DRY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/90/90/94

In the hours before

Local storm report, Aug 8, 11:34 AM PDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1134 AM PDT SAT AUG 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 NNW AUSTIN            39.49N 117.07W
08/07/2015                   LANDER             NV   PUBLIC

            SOCIAL MEDIA REPORTS AND PICTURES OF
            FLOODING IN AND AROUND AUSTIN, NV. TIME
            ESTIMATED BASED OFF RADAR.

&&

DS
Local storm report, Aug 8, 11:43 AM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1143 AM PDT SAT AUG 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 WNW LAGES JUNCTION    40.08N 114.66W
08/07/2015  E1.00 INCH       WHITE PINE         NV   PUBLIC

            PUBLIC REPORTED VIA SOCIAL MEDIA QUARTER
            SIZE HAIL ROUGHLY 2 MILES WEST OF LAGES
            JUNCTION. TIME ESTIMATED BASED OFF RADAR.

&&

DS
Special weather statement, Aug 8, 2:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT SAT AUG 8 2015

NVZ030-031-082145-
NORTHERN ELKO COUNTY NV-HUMBOLDT COUNTY NV-
213 PM PDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 245 PM PDT...

AT 212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32
MILES EAST OF MCDERMITT...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ELKO
AND NORTHEASTERN HUMBOLDT COUNTIES. RANCHES ACROSS EXTREME NORTHEAST
HUMBOLDT COUNTY WILL BE IMPACTED BY THIS STORM.

LAT...LON 4198 11693 4177 11690 4179 11720 4197 11721
TIME...MOT...LOC 2112Z 266DEG 45KT 4189 11710

TURNER

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.